Kentucky, 2017

Hail in Kentucky, August 19, 2017

August 19, 2017 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. A few storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. A few storms produced hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 3:21 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 19, 3:21 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
421 AM CDT Sat Aug 19 2017

.SHORT TERM...(Today through Monday night)
Issued at 420 AM CDT Sat Aug 19 2017

Delayed discussion this morning while addressing near term and
eclipse-related forecast concerns. A more detailed eclipse weather
discussion will follow.

Weak surface convergence/trough evident in LAPS mass and pressure
fields this morning. Current convection over southwest Indiana
being reflected near this boundary. Canadian and GFS Ensemble
suggest sharpening/deepening of the trough over southern Illinois
through 7 am CDT with sharpening lapse rates enough to redevelop
convection along the surface trough. The Canadian/NAM-
WRF/ECMWF/ESRL HRRR guidance have a general handle on the timing
and location of this convective activity this morning as it moves
across southeast Illinois, Southwest Indiana, and the Pennyrile
region of west Kentucky. This activity should diminish quickly
from the west into the afternoon as the mid/upper level trough
axis moves to the east.

The northern limb of a weak and low amplitude ridge will build in
from the southwest during the afternoon and evening hours,
suppressing convection. Minor shortwave impulses ejected from the
offshore closed upper low near southern California will work to
dampen the ridge over the area overnight, bringing a small chance
for rain to southeast Missouri early Sunday morning. The ridge
will build back in during the day on Sunday and Sunday night,
limiting any potential for convection overnight.

This ridge will help delay the onset of convection from the upper
Midwest/Upper and Middle Mississippi Valley on Monday and Monday
night.

The capping effect of the ridge will also minimize mixing of low
level dewpoints during the latter part of the weekend. Heat Index
values could reach into 95 to 100 degree range on Sunday. Due to
the potential for a significant influx of persons into the area,
may issue and special weather statement highlighting the heat
index values for Sunday and Monday.

...Saturday morning forecast discussion on solar eclipse weather
for the Quad State region...

This discussion will highlight the expected weather and concerns
associated with the solar eclipse. The coverage area includes
southeast Missouri, southern Illinois, southwest Indiana, and west
Kentucky.

Opaque cloud cover through the main solar eclipse period, 17z-19z
(noon through 3 pm CDT) should remain below 30% (mostly sunny)
over all, but parts of southeast Missouri and southwest Illinois.

Suspect the increased coverage of cloud over southeast Missouri
will likely be due to debris clouds drawn downstream from remnant
MCS (Mesoscale Convective System, aka thunderstorms clusters) over
MO/KS overnight and during the morning hours on Monday. The upper
level flow should deflect most of the cloud cover to the east-
northeast. The ridging aloft and moisture trajectory near the
surface should slow the progression of the linear MCS further to
the north through the evening hours on Monday. The upper level
flow from these storms should keep most of the clouds north and
east of the area for the most part during the eclipse period. Even
if there is a cirrus deck in place, it should be thin enough to
see the eclipse.

The eclipse itself should reduce the impact of heat index values
along the core path, but heat index values between 95-102 degrees
will be likely over the delta region of southeast Missouri and
extreme southwest Kentucky and Illinois between 1 pm and 5 pm.

Thunderstorms will move in mainly during the afternoon and
nighttime hours on Tuesday and could pose a concern for travelers
leaving late in the day.

.LONG TERM...(Tuesday through Friday)
Issued at 420 AM CDT Sat Aug 19 2017

Tuesday into early Wednesday, a mid/upper upper level trough will
drop southeast into the MS/OH River Valleys with an associated
cold front. Should be plenty of moisture to work with too, with
surface dew points in the muggy 70s. Tuesday afternoon and evening
now look to bring the highest thunderstorm chances to the
forecast area. Given instability and shear expected, would not be
surprised to see a few strong to severe storms around the region.
Once the surface front passes on Wednesday, a major change in air
mass should take place as high pressure drops southeast from
Canada into the Midwest and western Great Lakes. High late in the
week will only be near near 80 in most locations with lows in the
mid 50s to near 60.

&&

.AVIATION...
Issued at 1145 PM CDT Fri Aug 18 2017

Upstream convection has resulted in some sct-bkn mid and high
clouds streaming this way. All convection that has attempted to
move southeast has dissipated before reaching our area. However,
there are some indications that some isolated to widely scattered
showers and/or storms may impact mainly KCGI overnight. Confidence
not high enough at this point to include in the TAF. Otherwise we
will see a frontal boundary pass through Saturday afternoon so a
wind shift will occur. Otherwise some afternoon cu is likely.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
Hazardous weather outlook, Aug 19, 4:51 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
551 AM CDT Sat Aug 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
551 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected over parts of
southern Illinois, southwest Indiana, and west Kentucky, mainly
during the morning hours. A few storms may producing damaging winds
and hail, as well as produce brief heavy rainfall and dangerous
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms over southeast Missouri
early Sunday morning.

Heat index values will rise into the upper 90s to around 100
degrees each afternoon from Sunday through Tuesday.

There will be thunderstorm chances for the entire area, mainly
Tuesday and Tuesday night. A few strong to severe thunderstorms
cannot be ruled out, with damaging wind gusts and large hail the
main hazards. Locally heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Smith/GM

In the hours before

Special weather statement, Aug 19, 4:39 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
539 AM CDT SAT AUG 19 2017

ILZ076-082-083-191115-
White IL-Hamilton IL-Wayne IL-
539 AM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTH
CENTRAL WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 615 AM CDT...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of McLeansboro, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carmi, Enfield, Mill Shoals, Springerton, Belle Prairie City and
Burnt Prairie.

LAT...LON 3806 8819 3815 8860 3826 8861 3826 8818
TIME...MOT...LOC 1039Z 281DEG 30KT 3820 8850
Special weather statement, Aug 19, 5:48 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
648 AM CDT SAT AUG 19 2017

ILZ076-082-083-191215-
White IL-Hamilton IL-Wayne IL-
648 AM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHERN
WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 715 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 9 miles southwest of Fairfield, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairfield, Wayne City, Sims, Mill Shoals, Springerton and Burnt
Prairie.

LAT...LON 3835 8815 3821 8816 3810 8819 3825 8861
      3837 8857
TIME...MOT...LOC 1147Z 284DEG 32KT 3830 8852
Local storm report, Aug 19, 6:54 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 AM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             WAYNE CITY              38.35N 88.59W
08/19/2017  E1.75 INCH       WAYNE              IL   EMERGENCY MNGR

            ESTIMATED GOLF BALL SIZED HAIL FROM PUBLIC IN WAYNE CITY

&&

SP
Local storm report, Aug 19, 7:50 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             ORCHARDVILLE            38.50N 88.66W
08/19/2017  E1.00 INCH       WAYNE              IL   PUBLIC

            REPORTED VIA FACEBOOK. TIME ESTIMATED BY RADAR.

&&

SP
Local storm report, Aug 19, 8:12 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
912 AM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             CARMI                   38.09N 88.17W
08/19/2017  M1.00 INCH       WHITE              IL   TRAINED SPOTTER

            QUARTER SIZED HAIL IN CARMI, WITH SLIGHTLY LARGER HAIL
            JUST NORTH OF CARMI. LATE REPORT.

&&

SP
Local storm report, Aug 19, 8:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             1 S CARMI               38.07N 88.17W
08/19/2017  M0.75 INCH       WHITE              IL   TRAINED SPOTTER

            DIME SIZED HAIL COVERING GROUND JUST SOUTH OF CARMI. TIME
            ESTIMATED FROM RADAR.

&&

SP

The radar

The Ft Campbell radar (KHPX), 85 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
August 19, 8:15 AM CST
Where
Webster County, Slaughters
Measured
0.75 in hail
Reported by
Public
Coordinates
37.480, -87.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712011.